Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

@jakedduck1

@doorman
Most seem to do well reducing 5-10% of you last dose amount. Of course different people react differently. I've read of people stopping cold turkey with no problems but wouldn't chance it myself. A compounding pharmacy would be the best option but may not be covered by insurance. The is a place in Europe that makes tapering kits. I'll look back and try to get that info for you.
Do you usually have problems stopping medication?
Jake

Jump to this post

@doorman
Here is some info on it.
https://www.madinamerica.com/2018/05/tapering-strips-help-people-discontinue-antidepressants/
The company is in the Netherlands called Cinderella Therapeutics.
Jake

REPLY
@doorman

How slow is SLOWLY?

Jump to this post

@doorman
Cinderella Therapeutics.
http://www.taperingstrip.org/prescribing-and-ordering/
Jake

Liked by texasduchess

REPLY
@doorman

How slow is SLOWLY?

Jump to this post

@doorman
Please remember the longer you have taken Effexor and the higher your dose the longer your taper should take.
Many people try to get off it quick but due to withdrawals end up suffering longer than if they had gone slow in the first place.
I believe that the medical community says that a fast taper is 3 months or less and a long taper is over 3 months but 3 months isn't slow at all for most folks.
There is a Psychiatrist in Europe who took the same advice he gave to his Effexor patients and had horrible withdrawals. He tried again and now is an advocate of the 5-10% method. Slow definitely wins this race.
Good luck,
Jake

Liked by texasduchess, zapped

REPLY
@jakedduck1

@doorman
Most seem to do well reducing 5-10% of you last dose amount. Of course different people react differently. I've read of people stopping cold turkey with no problems but wouldn't chance it myself. A compounding pharmacy would be the best option but may not be covered by insurance. The is a place in Europe that makes tapering kits. I'll look back and try to get that info for you.
Do you usually have problems stopping medication?
Jake

Jump to this post

Never tried it before

Liked by Leonard

REPLY
@brightwings

@zapped welcome.
You didn’t mention what dosage you are on.
I mention menopause, there is a great fix for low estrogen. Go to the health food store, pick up red clover tea. Steep in boiling water for 10 minutes. I add a scant tsp of honey as it steeps. Drink hot or cold.
Ah, it makes me feel so much better.
Ok now CBD will also help a bunch. Like a lot a bunch. To help you feel much better. With out the CBD, oh man I was a complete mess!!!! I probably would of had to go back on the meds.
It doesn’t matter if you have capsules. Almost better, cuz you can open them, count out the dosage of pellets you want to reduce your dosage that way.
@jakedduck1
Now to all who monitor this site, I am headed to my Tribal Ceremony tomorrow. Someone else step up, ok???
Bright Wings

Jump to this post

@ brightwings I was initially on 150 mg and stepped down to 75mg for two weeks without a big deal, then am at 37,5 for another two weeks, then off and it went straight to Hell, then back on 37,5 for about 4 months now and stopped by my new Psychiatrist recommendation to “just stop” since the 10th of October this month. Thank you for the additional suggestions too. =)

Liked by Leonard

REPLY
@jakedduck1

@doorman
Please remember the longer you have taken Effexor and the higher your dose the longer your taper should take.
Many people try to get off it quick but due to withdrawals end up suffering longer than if they had gone slow in the first place.
I believe that the medical community says that a fast taper is 3 months or less and a long taper is over 3 months but 3 months isn't slow at all for most folks.
There is a Psychiatrist in Europe who took the same advice he gave to his Effexor patients and had horrible withdrawals. He tried again and now is an advocate of the 5-10% method. Slow definitely wins this race.
Good luck,
Jake

Jump to this post

Thinking of getting off .75 mg. Effexor XR. I will be seeing a Psy. in a couple of weeks. Will use the 5-10% reduction you mentioned. Counting beads. Is that 5-10% weekly? Monthly?

Liked by Leonard

REPLY
@doorman

Thinking of getting off .75 mg. Effexor XR. I will be seeing a Psy. in a couple of weeks. Will use the 5-10% reduction you mentioned. Counting beads. Is that 5-10% weekly? Monthly?

Jump to this post

Actually, I’m thinking of using a micro scale……much more accurate. Should I reduce every two weeks? Once a month? I know I should go slow, but how slow? Only been on .75 mg. Effexor for two months. I hate it. I want off.

Liked by Leonard

REPLY

Sorry if this has been posted before. I’m new here.

Liked by Leonard

REPLY
@doorman

Thinking of getting off .75 mg. Effexor XR. I will be seeing a Psy. in a couple of weeks. Will use the 5-10% reduction you mentioned. Counting beads. Is that 5-10% weekly? Monthly?

Jump to this post

@doorman
That’s a difficult question since people react differently. Some people do every 2 weeks, others 4 weeks some 6 weeks. You might try reducing every 2 weeks and if any withdrawal symptoms happen try 3-4 week intervals. It’s such an individual thing. Just remember there’s really no such thing as too slow but too fast is miserable at best.
If possible a Compounding Pharmacy is the best alternative since measurements will be exact.
Good luck,
Jake

REPLY
@jakedduck1

@doorman
That’s a difficult question since people react differently. Some people do every 2 weeks, others 4 weeks some 6 weeks. You might try reducing every 2 weeks and if any withdrawal symptoms happen try 3-4 week intervals. It’s such an individual thing. Just remember there’s really no such thing as too slow but too fast is miserable at best.
If possible a Compounding Pharmacy is the best alternative since measurements will be exact.
Good luck,
Jake

Jump to this post

Thank you!

Liked by Leonard

REPLY
@doorman

Sorry if this has been posted before. I’m new here.

Jump to this post

@doorman
Always feel free to ask any questions you wish. The scale is a good idea if it's sensitive enough. Since you've been on it for such a short time and a low dose you might be able to reduce quicker.
Jake

Liked by doorman

REPLY
@zapped

@ brightwings I was initially on 150 mg and stepped down to 75mg for two weeks without a big deal, then am at 37,5 for another two weeks, then off and it went straight to Hell, then back on 37,5 for about 4 months now and stopped by my new Psychiatrist recommendation to “just stop” since the 10th of October this month. Thank you for the additional suggestions too. =)

Jump to this post

@zapped
Since you stopped how are you doing? Any withdrawal symptoms?
Jake

REPLY
@jakedduck1

@doorman
Always feel free to ask any questions you wish. The scale is a good idea if it's sensitive enough. Since you've been on it for such a short time and a low dose you might be able to reduce quicker.
Jake

Jump to this post

Just a small math tapering question……I’m not counting beads in my Effexor XR capsule. This method will not work as the beads are different sizes and numbers. But I am weighing the beads…correct? I will weigh a bunch and use the average weight. Which means a particular weight corresponds with a certain number of milligrams, correct? So I will be taking the 5-10% off the weight in grams…..I hope that’s right. I hope this is not too confusing!

Liked by Leonard

REPLY
@doorman

Just a small math tapering question……I’m not counting beads in my Effexor XR capsule. This method will not work as the beads are different sizes and numbers. But I am weighing the beads…correct? I will weigh a bunch and use the average weight. Which means a particular weight corresponds with a certain number of milligrams, correct? So I will be taking the 5-10% off the weight in grams…..I hope that’s right. I hope this is not too confusing!

Jump to this post

@doorman
Good morning Doorman,
The first mistake of the day you made was to ask me a math question, lol
I'm far from a math expert so I'd talk to a pharmacist. Although I wouldn't be surprised if they aren't much help. They may think of any advice as a potential liability issue.
Are you going to crush the beads into a powder? I think your new dose would be 0.0675g, is that right? If so does your scale measure such a small amount. Have you considered stepping down to 37.5mg just to see how it goes?
Jake

REPLY
@jakedduck1

@doorman
Good morning Doorman,
The first mistake of the day you made was to ask me a math question, lol
I'm far from a math expert so I'd talk to a pharmacist. Although I wouldn't be surprised if they aren't much help. They may think of any advice as a potential liability issue.
Are you going to crush the beads into a powder? I think your new dose would be 0.0675g, is that right? If so does your scale measure such a small amount. Have you considered stepping down to 37.5mg just to see how it goes?
Jake

Jump to this post

I was not thinking of crushing the beads. They have a timed release coating that would be compromised. I thought it would be a matter of weight, depending on how much , for example, 75 beads weigh. Don’t know if the scale will work….just bought it on Amazon. As far as 37.5, I’ll talk to my Psychiatrist on Nov. 8. Ps…..I also hate math!

Liked by Leonard

REPLY
Please login or register to post a reply.